I have now had 6 facet injections but on the 6th one something was different. When he done the 6th injection it felt like he stuck a needle straight into something he shouldn't have. The first 5 didn't hurt, just pressure, but the 6th made me cry and I told him something was wrong. It has been a month since that injection and it gets worse every day. The injections seem to help where my initial pain was at but now I have this new pain that is becoming unbearable from the 6th injection and I felt it as soon as he stuck me with the needle. I went yesterday and got a nerve block injection and it did absolutely nothing for this new pain that I believe he caused. Is it possible that he stuck me in a spot that has caused this pain such as missing the spot he was trying to inject me. Also they have me on 30mg of oxycodone a day which help with the initial pain I had but does nothing for this new pain from the 6th injection. By the way this is all in my L5 and L4 in my lower back.
May I ask over what period you had these 6 injections? I assume they are being done under fluoroscopy.
Please describe your pain symptoms, where they are located, what makes your pain worse or better, whether it is constant or comes and goes depending on activity, etc.
Do you have a diagnosis for the problem at L4-L5? Do you have a herniated disc or degenerative disc disease or???
With a bit more information, it will be easier to try to give you some suggestions for your new pain.
I can tell you that sometimes an injection will hurt more than at other times...but it shouldn't make the situation worse. It is possible that a nerve was irritated and the new symptoms are a result of that irritation. If that is the case, I would think the new symptoms should get better within a couple weeks.
Also, if he injected the nerve block at the same location as the ESI, you should have had relief from the symptoms caused by the last ESI, if it was related to that particular spinal nerve....It may be that the new symptoms are not related and just happened sort of coincidentally.
I guess I didn't ask how the "new" symptoms are different from the "regular" pain.
Do you have a fellowship-trained spine specialist who is requesting the injections and managing your case?
I have had these 6 injections over about 8 months time. My initial pain was more on my left side but when I git the 6th injection I felt is as soon as he stuck the needle into my back. I knew something was wrong as soon as he did it. It has been maybe a month now since that injection and just gets worse everyday. The difference is that it is on the right side of my back now and not the left. He was giving me injections on both sides when I would get them. He told me I have herniated discs at the L5 and L4 as well as slight DDD. The pain is lower back, right side now and is constant and nothing makes it feel better, even the meds. The nerve block did nothing for the pain on the right side.
Just so you are aware, many doctors will not give more than three injections in a six month time period, some say three in a 12 month period. You might want to ask your doctor about this. Too much steroid breaks down the tissue and causes other side effects, including cataracts.
What has this doctor said about your increasing pain symptoms?
[QUOTE=tetonteri66;4889136]Just so you are aware, many doctors will not give more than three injections in a six month time period, some say three in a 12 month period. You might want to ask your doctor about this. Too much steroid breaks down the tissue and causes other side effects, including cataracts.
What has this doctor said about your increasing pain symptoms?[/QUOTE]
He doesn't say much about it he just keeps telling me that we will try another injection. After the 6th one I am now worse off than I ever have been.
[QUOTE=tetonteri66;4889169]Perhaps it is time to try a different specialist? I don't think you want to continue on with injections if they are not helping...and you really shouldn't have them so often.[/QUOTE]
So can having these injections so often cause any type of permanent damage? I have a 3 year old boy and all I want is to be able to go back to work.
Well...generally speaking, the dosage of cortisone is sufficiently low, and it goes directly into the tissue rather than into the blood stream as it would if you took a pill, so it is not extremely harmful, but, there is no reason to risk the possible chance of harm if the injections are making very little difference in your level of pain.
I was surprised to learn that I have developed a type of cataract in both eyes that is a direct result of the steroids.
Is your pain located primarily in your back or does it run into the upper leg or buttock?
Like I Said the pain was first on the left side of my lower back but when he gave me the 5th shot it hurt like hell on my right side and now the pain is in my right lower back and kinda in my right buttock.